South Dakota, 2021

Hail and Damaging Winds in South Dakota, August 28, 2021

August 28, 2021 · NWS ABR · 30 events in 6 counties and zones

Severe thunderstorms developed across north central South Dakota around midnight and proceeded east through the overnight hours. Of particular note, a long-track supercell produced severe weather from just east of the Missouri River in Walworth County along the length of Highway 12 through the rest of the state, a distance of about 180 miles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms developed across north central South Dakota around midnight and proceeded east through the overnight hours. Of particular note, a long-track supercell produced severe weather from just east of the Missouri River in Walworth County along the length of Highway 12 through the rest of the state, a distance of about 180 miles. Additional severe thunderstorms developed across the area during and after this long-track supercell dissipated, during the mid-morning. The strongest storms produced tennis to baseball sized hail and damaging wind gusts.

The hail was large and numerous enough to produce significant and virtually continuous crop damage for about 90 miles from west of Pembrook Colony in Edmunds County east to about Andover in Day County, as seen from satellite as a hail scar. This scar was about 6 miles wide in spots. The crop damage was more sporadic afterwards, though the hail scar was still discernable south of Waubay in Day County east to the north of Milbank in Grant County. Along with the crop damage, many buildings, windows, and vehicles were damaged along the storm's path. The large hail also killed deer and many birds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 27, 11:24 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 27, 11:24 PM CST, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1224 AM CDT Sat Aug 28 2021

.UPDATE...
Issued at 1223 AM CDT Sat Aug 28 2021

Updated for 06Z TAF discussion.

UPDATE Issued at 924 PM CDT Fri Aug 27 2021

No major changes made to the forecast this evening. Have seen an
area of light precipitation move over the northwestern CWA this
evening, and most of the CAMs continue to indicate the potential
for thunderstorm development in that same area during the
overnight hours, with the storms then spreading eastward.
Therefore, did make a few adjustments to POPs this evening, but
none after about 06Z. No changes made to winds or temperatures at
this time.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 252 PM CDT Fri Aug 27 2021

More showers and thunderstorms expected for the short range. S/W
trof evident in sat pix over MT will slide east into the western
Dakotas tonight. Increasing moisture and instability per
forecast HREF MUCAPES is expected ahead of this feature, transported
by light to moderate LLJ development across the High Plains this
evening. Meanwhile, mid-level winds will be increasing as H5 trof
approaches tonight. So, there will be fair amount of shear and
instability to work with in producing thunderstorms overnight, some
probably severe. However, curiously, latest CAMS have backed off on
coverage of storms overnight. Nonetheless will maintain overnight
POPs but limit to less than likely given latest hi-res model
output.

On Saturday a synoptic scale cold front will be pushing across the
CWA, and should be near the eastern border with MN by late
afternoon/early evening. This area is where we'll have the highest
chances for convection and even severe weather. Any storms that form
in eastern SD should move off into MN relatively quickly early in
the evening. Saturday night looks mild and relatively calm once
early storms push out of the forecast area. Overall, temperatures
should favor near to slightly below normal for the period.

.LONG TERM...(Sunday through Friday)
Issued at 252 PM CDT Fri Aug 27 2021

An upper trough axis will be pushing east and exiting our area by
the time this period gets underway Sunday morning. Sfc high pressure
will be overspreading the CWA which will give us dry conditions and
mild temps. This high will slip off to the east-southeast as the new
work begins on Monday and our area gets back into return flow and
richer low-level moisture. An upper ridge will build in across the
northern High Plains at the same time with perhaps some weaker s/w
energy sliding down the front-side into the Dakotas. This may
promote an uptick in pcpn chances Monday into Monday night. This
upper ridge is progged to amplify over our region going into the
middle of next week. Thereafter, models prog a southwesterly flow
pattern to resume across the region. This will be conducive to
seeing passing shortwave energy rotate through the area. Combined
with sfc disturbances and/or passing frontal boundaries, our
forecast area will continue to see additional pcpn chances through
the end of the work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1223 AM CDT Sat Aug 28 2021

Terminals KABR,KATY,KPIR,KMBG

For the most part, VFR conditions will prevail across the area
tonight and through the day Saturday, with the exception of the
potential for some IFR/MVFR cigs across the east during the day
Saturday, including at KATY and KABR. Scattered showers and
thunderstorms are possible late tonight and Saturday, with periods
of MVFR cigs and vsbys expected with the thunderstorms.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...TDK
LONG TERM...Vipond
AVIATION...Parkin
Hazardous weather outlook, Aug 27, 3:55 AM CST, 20 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
455 AM CDT Fri Aug 27 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281000-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
455 AM CDT Fri Aug 27 2021 /355 AM MDT Fri Aug 27 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move through the region this morning.
There is still potential for a few strong to severe storms, with
strong winds around 60 mph and hail to quarter size. Later this
evening, the next disturbance will move in, with potential for strong
to severe storms over north central South Dakota. Large hail and
strong winds will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe storms are possible on Saturday over northeast South
Dakota and west central Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

TMT

The radar

The Bismarck radar (KBIS), 143 km away, was scanning. The volume nearest the first event began at 06:34 UTC.

Open the radar archive at this moment

Event by event

26 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Walworth

When
August 28, 12:35 AM CST
Where
Walworth County, Glenham
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.530, -100.270

Hail, Walworth

When
August 28, 12:56 AM CST
Where
Walworth County, 3.59 mi NNE of Selby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.550, -100.010

Hail, Walworth

When
August 28, 1:32 AM CST
Where
Walworth County, 4.17 mi N of Lowry
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
45.390, -99.980

Hail, Edmunds

When
August 28, 2:20 AM CST
Where
Edmunds County, 3.49 mi S of Roscoe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.400, -99.340

Hail, Edmunds

When
August 28, 2:25 AM CST
Where
Edmunds County, 5.53 mi N of Craven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.500, -98.920

Hail, Edmunds

When
August 28, 2:48 AM CST
Where
Edmunds County, 4.84 mi SW of Ipswich
Measured
1.75 in hail
Reported by
Public
Coordinates
45.400, -99.100

Golf ball sized hail broke ten windows at a residence.

Hail, Edmunds

When
August 28, 2:48 AM CST to 3:24 AM CST
Where
Edmunds County, 4.4 mi SW of Ipswich to 6 mi SSE of Mina
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
45.398, -99.082

A hail swath determined by high resolution satellite imagery along with surface reports occurred from Edmunds County east across southern Brown into Day Counties. The largest hail size was baseball size. The scar dimensions covered approximately 70 square miles in Edmunds County. The start location was approximately 5 miles southwest of Ipswich, and it continued in an east southeast orientation to the Brown County line approximately 5 miles south of Mina Lake. Drone and photo evidence of damage in this area suggest substantial to total crop losses.

Hail, Edmunds

When
August 28, 3:00 AM CST
Where
Edmunds County, 6.24 mi S of Mina
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.340, -98.760

Hail, Edmunds

When
August 28, 3:08 AM CST
Where
Edmunds County, 6.04 mi SSW of Mina
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
45.350, -98.820

Several house windows were broken by tennis ball size hail.

Hail, Brown

When
August 28, 3:13 AM CST to 4:06 AM CST
Where
Brown County, 8.35 mi W of Rudolph to 2.45 mi NNE of Randolph
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
45.350, -98.722

A satellite depicted hail swath from a severe thunderstorm in Edmunds County continued into southern Brown County. The storm continued to the east across southern Brown County into western Day county. Hail up to baseball size occurred with this storm which caused substantial crop losses according to satellite imagery and surface reports. The scar dimensions covered approximately 120 square miles in Brown County.

Hail, Brown

When
August 28, 3:30 AM CST
Where
Brown County, 3.67 mi WSW of Rudolph
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.330, -98.620

Hail, Brown

When
August 28, 3:34 AM CST
Where
Brown County, 0.84 mi NE of Warner
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.330, -98.490

Thunderstorm Wind, Brown

When
August 28, 4:03 AM CST
Where
Brown County, 0.69 mi S of Verdon
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.240, -98.100

Silos were dented and augers were blown over 100 feet from large hail and estimated 80 mph winds.

Hail, Brown

When
August 28, 4:06 AM CST to 4:26 AM CST
Where
Brown County, 2.45 mi NNE of Randolph to 5.98 mi ESE of Ferney
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
45.284, -98.207

A satellite depicted hail swath from a severe thunderstorm from Edmunds county continued across southern Brown County and then to the east northeast into Day County. Hail size was up to baseball along the storm's path. The scar dimensions covered approximately 120 square miles in Brown County.

Hail, Brown

When
August 28, 4:13 AM CST
Where
Brown County, 2.45 mi SSE of Ferney
Measured
2.75 in hail
Reported by
Newspaper
Coordinates
45.300, -98.073

Hail, Day

When
August 28, 4:20 AM CST to 5:40 AM CST
Where
Day County, 5.96 mi WSW of Butler to 7.84 mi SSE of Waubay
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
45.245, -97.837

A satellite depicted hail swath from a severe thunderstorm that started in Edmunds County across southern Brown County entered Day County continuing its crop damage. The storm weakened as it moved into Roberts County. The scar dimensions covered approximately 60 square miles in Day County.

Hail, Day

When
August 28, 4:44 AM CST
Where
Day County, 0.84 mi SE of Butler
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
45.260, -97.710

Windshields were broken and tree damage occurred from two inch hail.

Hail, Day

When
August 28, 5:03 AM CST
Where
Day County, 3.96 mi SSW of Webster Muni Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.230, -97.560

Hail, Grant

When
August 28, 5:50 AM CST
Where
Grant County, 5.74 mi ENE of Hiland
Measured
2.75 in hail
Reported by
Public
Coordinates
45.210, -97.090

Hail, Edmunds

When
August 28, 6:10 AM CST
Where
Edmunds County, 5.36 mi NE of Loyalton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.340, -99.210

Hail, Brown

When
August 28, 6:15 AM CST
Where
Brown County, 3.12 mi NNW of Houghton
Measured
1 in hail
Reported by
Public
Coordinates
45.810, -98.250

Hail, Grant

When
August 28, 6:33 AM CST
Where
Grant County, 2.43 mi W of Milbank
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.220, -96.680

Thunderstorm Wind, Spink

When
August 28, 7:08 AM CST
Where
Spink County, 0.85 mi NW of Mellette
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.160, -98.510

Hail, Day

When
August 28, 7:25 AM CST
Where
Day County, 4.91 mi E of Webster Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.270, -97.420

Hail, Day

When
August 28, 7:30 AM CST
Where
Day County, 7.97 mi ESE of Webster Muni Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
45.220, -97.380

Thunderstorm Wind, Grant

When
August 28, 7:44 AM CST
Where
Grant County, 5.74 mi ENE of Hiland
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.210, -97.090

Estimated wind speeds of 65 mph occurred.

Hail, Grant

When
August 28, 8:15 AM CST
Where
Grant County, 3.68 mi NW of Milbank
Measured
2.5 in hail
Reported by
Public
Coordinates
45.260, -96.680

Hail, Grant

When
August 28, 8:19 AM CST
Where
Grant County, 0.49 mi W of Milbank
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.220, -96.640

Hail, Grant

When
August 28, 8:35 AM CST
Where
Grant County, Big Stone City
Measured
1.25 in hail
Reported by
Public
Coordinates
45.300, -96.470

Thunderstorm Wind, Grant

When
August 28, 8:44 AM CST
Where
Grant County, 2.84 mi SW of Big Stone City
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
45.270, -96.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972689, 972690, 972691, 972696, 972697, 972699, 975679, 972702, 972703, 975684, 972704, 972705, 972709, 975685, 980925, 975686, 972710, 972711, 972712, 972713, 972714, 972716, 972717, 972718, 972719, 972720, 972721, 972722, 972723, 972725.